RSS
TwitterFacebook

Chemotherapy May Cause Nerve Damage In Some Child Cancer Patients: Study

Children who undergo chemotherapy for treatment of cancer may face an increased risk of developing peripheral neuropathy as an adult, according to the findings of a new study. 

Researchers from the Sydney Children’s Hospital indicate that more than 50% of patients who had chemotherapy as children were diagnosed with peripheral neuropathy later in life. The findings were published May 14, in the medical journal JAMA Neurology.

Peripheral neuropathy occurs when there is damage to the nerves in the body. It often causes weakness, numbness, tingling, burning, and pain in the hands and feet. It may result in reduced movement, clumsiness, sensitivity to light and temperature.

The study examined data for 121 childhood cancer survivors treated with chemotherapy for extra cranial malignancy before the age of 17. Cancer patients were compared with healthy age matched control subjects.

Patients were compared for the different types of neurotoxic chemotherapy agent used as well as incidence of neuropathy among patients.

Overall, neuropathy was seen in 50% of patients treated with chemotherapy. Researchers also noted chemo treatment was associated with lower limb predominant sensory axonal neuropathy.

The most common neurotoxic agents used on patients were vinca alkaloids, given to about 71% of patients, and platinum compounds, given to 16% of patients. Roughly 10% of patients were given a combination of both platinum and vinca alkaloids.

Long-term neurotoxicity occurred more often among patients treated with cisplatin than with vinca alkaloids, carboplatin without cisplatin, or than among patients treated with no neurotoxic agents. Neuropathy occurred in 85% of patients given cisplatin, compared to 29% of patients given vinca alkaloids.

Researchers noted patients also experienced functional deficits in manual dexterity, distal sensation, and balance. They also experienced a reduction in the quality of life and physical functioning.

Chemotherapy-induced neuropathy in children is often considered something that may happen during treatment, but is not a long-term concern. However, the findings of the study show this can be a long term problem for those who were treated with neurotoxic agents.

Tags: , , , ,

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.